Geometry & Topology

Hyperbolic Dehn filling in dimension four

Bruno Martelli and Stefano Riolo

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/gt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We introduce and study some deformations of complete finite-volume hyperbolic four-manifolds that may be interpreted as four-dimensional analogues of Thurston’s hyperbolic Dehn filling.

We construct in particular an analytic path of complete, finite-volume cone four-manifolds M t that interpolates between two hyperbolic four-manifolds M 0 and M 1 with the same volume 8 3 π 2 . The deformation looks like the familiar hyperbolic Dehn filling paths that occur in dimension three, where the cone angle of a core simple closed geodesic varies monotonically from 0 to 2 π . Here, the singularity of M t is an immersed geodesic surface whose cone angles also vary monotonically from 0 to  2 π . When a cone angle tends to 0 a small core surface (a torus or Klein bottle) is drilled, producing a new cusp.

We show that various instances of hyperbolic Dehn fillings may arise, including one case where a degeneration occurs when the cone angles tend to 2 π , like in the famous figure-eight knot complement example.

The construction makes an essential use of a family of four-dimensional deforming hyperbolic polytopes recently discovered by Kerckhoff and Storm.

Article information

Source
Geom. Topol., Volume 22, Number 3 (2018), 1647-1716.

Dates
Received: 29 September 2016
Accepted: 26 July 2017
First available in Project Euclid: 31 March 2018

Permanent link to this document
https://projecteuclid.org/euclid.gt/1522461625

Digital Object Identifier
doi:10.2140/gt.2018.22.1647

Mathematical Reviews number (MathSciNet)
MR3780443

Zentralblatt MATH identifier
06864265

Subjects
Primary: 57M50: Geometric structures on low-dimensional manifolds

Keywords
hyperbolic $4$–manifolds cone manifolds Dehn filling

Citation

Martelli, Bruno; Riolo, Stefano. Hyperbolic Dehn filling in dimension four. Geom. Topol. 22 (2018), no. 3, 1647--1716. doi:10.2140/gt.2018.22.1647. https://projecteuclid.org/euclid.gt/1522461625


Export citation

References

  • D V Alekseevskij, E B Vinberg, A S Solodovnikov, Geometry of spaces of constant curvature, from “Geometry, II”, Encyclopaedia Math. Sci. 29, Springer (1993) 1–138
  • E M Andreev, The intersection of the planes of the faces of polyhedra with sharp angles, Mat. Zametki 8 (1970) 521–527 In Russian; translated in Math. Notes 8 (1970) 761–764
  • M Boileau, B Leeb, J Porti, Geometrization of $3$–dimensional orbifolds, Ann. of Math. 162 (2005) 195–290
  • K Bromberg, Hyperbolic cone-manifolds, short geodesics, and Schwarzian derivatives, J. Amer. Math. Soc. 17 (2004) 783–826
  • D Cooper, C D Hodgson, S P Kerckhoff, Three-dimensional orbifolds and cone-manifolds, MSJ Memoirs 5, Mathematical Society of Japan, Tokyo (2000)
  • D A Derevnin, A D Mednykh, M G Pashkevich, The volume of a symmetric tetrahedron in a hyperbolic and a spherical space, Sibirsk. Mat. Zh. 45 (2004) 1022–1031 In Russian; translated in Sib. Math. J. 45 (2004) 840–848
  • K Fujiwara, J F Manning, ${\rm CAT(0)}$ and ${\rm CAT}(-1)$ fillings of hyperbolic manifolds, J. Differential Geom. 85 (2010) 229–269
  • K Fujiwara, J F Manning, Simplicial volume and fillings of hyperbolic manifolds, Algebr. Geom. Topol. 11 (2011) 2237–2264
  • H Garland, M S Raghunathan, Fundamental domains for lattices in ($\mathbb R$–)rank $1$ semisimple Lie groups, Ann. of Math. 92 (1970) 279–326
  • R Guglielmetti, M Jacquemet, R Kellerhals, Commensurability of hyperbolic Coxeter groups: theory and computation, preprint (2017) To appear on RIMS Kôkyûroku Bessatsu
  • C D Hodgson, S P Kerckhoff, Rigidity of hyperbolic cone-manifolds and hyperbolic Dehn surgery, J. Differential Geom. 48 (1998) 1–59
  • M Jacquemet, New contributions to hyperbolic polyhedra, reflection groups, and their commensurability, PhD thesis, Université de Fribourg (2015) Available at \setbox0\makeatletter\@url http://doc.rero.ch/record/257511 {\unhbox0
  • S P Kerckhoff, P A Storm, From the hyperbolic $24$–cell to the cuboctahedron, Geom. Topol. 14 (2010) 1383–1477
  • S Kojima, Deformations of hyperbolic $3$–cone-manifolds, J. Differential Geom. 49 (1998) 469–516
  • A Kolpakov, B Martelli, Hyperbolic four-manifolds with one cusp, Geom. Funct. Anal. 23 (2013) 1903–1933
  • C Maclachlan, Commensurability classes of discrete arithmetic hyperbolic groups, Groups Geom. Dyn. 5 (2011) 767–785
  • R Mazzeo, G Montcouquiol, Infinitesimal rigidity of cone-manifolds and the Stoker problem for hyperbolic and Euclidean polyhedra, J. Differential Geom. 87 (2011) 525–576
  • C T McMullen, The Gauss–Bonnet theorem for cone manifolds and volumes of moduli spaces, Amer. J. Math. 139 (2017) 261–291
  • G Montcouquiol, On the rigidity of hyperbolic cone-manifolds, C. R. Math. Acad. Sci. Paris 340 (2005) 677–682
  • G Montcouquiol, Déformations Einstein infinitésimales de cones-variétés hyperboliques, preprint (2006)
  • G D Mostow, Strong rigidity of locally symmetric spaces, Annals of Mathematics Studies 78, Princeton Univ. Press (1973)
  • G Prasad, Strong rigidity of ${\mathbb Q}$–rank $1$ lattices, Invent. Math. 21 (1973) 255–286
  • S Riolo, L Slavich, New hyperbolic $4$–manifolds of low volume, preprint (2017)
  • L Slavich, The complement of the figure-eight knot geometrically bounds, Proc. Amer. Math. Soc. 145 (2017) 1275–1285
  • W P Thurston, The geometry and topology of three-manifolds, lecture notes, Princeton University (1979) Available at \setbox0\makeatletter\@url http://msri.org/publications/books/gt3m {\unhbox0
  • W P Thurston, Shapes of polyhedra and triangulations of the sphere, from “The Epstein birthday schrift” (I Rivin, C Rourke, C Series, editors), Geom. Topol. Monogr. 1, Geom. Topol. Publ., Coventry (1998) 511–549
  • E B Vinberg, Hyperbolic groups of reflections, Uspekhi Mat. Nauk 40 (1985) 29–66 In Russian; translated in Russian Math. Surveys 40 (1985) 31–75
  • H Weiss, Local rigidity of $3$–dimensional cone-manifolds, J. Differential Geom. 71 (2005) 437–506
  • H Weiss, Global rigidity of $3$–dimensional cone-manifolds, J. Differential Geom. 76 (2007) 495–523